Pennsylvania, 2017Flash Flooding and Flood in Pennsylvania, June 22 to 23, 2017
June 22 to 23, 2017 · NWS PBZ · 9 events in 2 counties and zones
Showers and thunderstorms developed along a warm front across northern Pennsylvania in the afternoon and evening of the 22nd. With a tropical air mass in place, rainfall became very efficient especially over southern Armstrong and central Indiana counties in Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a warm front across northern Pennsylvania in the afternoon and evening of the 22nd. With a tropical air mass in place, rainfall became very efficient especially over southern Armstrong and central Indiana counties in Pennsylvania. A nearly stationary set of storms produced 4-6 inches of rain across the area, with focus over Shelocta, in Indiana county. Several feet of rushing water over 422 lead to several water rescues as individuals were trapped in their vehicles. In addition, rail cars were swept off the tracks. Roadways remained closed through the morning of the 23rd, before yet another round of rain would fall. This event was estimated to be a 200-year flood, though this is unofficial at this time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 9:28 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 22, 9:28 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1028 AM EDT Thu Jun 22 2017
.SYNOPSIS...
Scattered showers and storms are forecast this afternoon. The
remnants of Cindy make their way into our region tonight into
Saturday. Heavy rain is possible Friday. Dry weather makes a
return late Saturday with cooler weather Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and storms tracking along the Lake Erie shoreline will
continue to be the primary impact today. Latest high resolution
guidance tracks this area across northern sections this
afternoon /during peak heating/. Dry mid levels make damaging
winds the primary hazard. Delta theta-e values around -25 are
below the freezing level so its going to take an icy core to get
well above the 13KFT in order to attain severe levels. Rich low
level moisture will yield downpours with any storm. The cluster
of showers and storms this morning over southwestern PA
produced nearly an inch of rain, illustrating how efficient the
atmosphere is. Temperatures are on track with minimal changes.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
More substantial upper level energy will stream northward from
the lower Ohio Valley tonight. These waves will follow
the intensifying southwest flow aloft, as the remnants of TS
Cindy move over the Lower Mississippi Valley. Deep moisture,
tropical in nature, will also stream northward which will bring
widespread rain and storms to the area late tonight through
Friday night. Warm rain process will develop on Friday,
creating a scenario for very efficient rainfall. As the rain
overspreads the region, a surface cold front will move across
the Upper Midwest, reaching Western Ohio by late in the
afternoon. It is a good bet that rainfall will intensify late
tonight and then ahead of the boundary Friday afternoon, so the
eastward progression of the front will need to be monitored
closely in future model runs. In addition to closely watching
the progression of the front, where the remnants of TS Cindy go,
once it phases in with the upper level flow, will also be
critical.
It will take all of Friday night for the front to exit to the
east, meaning the risk for heavy rain will continue into early
Saturday.
Drier air sags through the area on Saturday behind the exiting
front. This will allow for the area to finally start to dry out
and cool down.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A stark shift in the upper level pattern looks to occur by early
next week. Model and ensemble projections all favor deep
troughing settling over the region by that juncture. With this,
much colder air aloft combined with northwesterly surface flow
will mean temperatures well below normal with chances of showers
as cold air aloft migrates through the region.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR is expected through the period outside of possible scattered
showers/thunderstorms mainly north of KPIT as a stalled frontal
boundary lifts back to the north.
.OUTLOOK...
Widespread restrictions are likely Friday and Friday night with
the encroachment of a cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 22, 3:18 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
418 AM EDT Thu Jun 22 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
418 AM EDT Thu Jun 22 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Showers and storms will overspread the area late tonight. Storms
could produce locally heavy rainfall and increase the threat for
flooding. A flood watch may be required.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The threat for heavy rain will continue through Friday. A flood watch
may be required.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
6 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Armstrong
- When
- June 22, 11:55 AM EST
- Where
- Armstrong County, 1.48 mi SSE of West Kittanning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.800, -79.520
State official reported large trees and wires down along Mile Long Hill Road.
Thunderstorm Wind, Armstrong
- When
- June 22, 12:20 PM EST
- Where
- Armstrong County, 1.72 mi ESE of Pyrra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.720, -79.390
State official reported trees and wires down on Cherry Run Road in Plumcreek Township.
Flash Flood, Indiana
- When
- June 22, 5:15 PM EST to June 23, 2:00 AM EST
- Where
- Indiana County, 1.48 mi NNE of Parkwood to 1.3 mi SSE of Fisher
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -79.260
Emergency management reported multiple water rescues ongoing on Route 422 in Armstrong Township. Rail cars were pushed off of tracks near Shelocta with parts of the tracks washed away.
Flash Flood, Indiana
- When
- June 22, 5:20 PM EST to 9:20 PM EST
- Where
- Indiana County, 1.54 mi NNW of Brush Vly to 1.29 mi ENE of Brush Vly
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.551, -79.079
State official reported multiple vehicles trapped on Route 56 in Brush Valley. Little Brush Creek was out of it's banks.
Flash Flood, Armstrong
- When
- June 22, 5:45 PM EST to 9:00 PM EST
- Where
- Armstrong County, 1.26 mi ENE of South Bend to 1.21 mi ENE of South Bend
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.640, -79.350
Local 911 reported that five fire departments in Armstrong county were responding to water rescues on Route 156 between 210 and Shelocta.
Flash Flood, Indiana
- When
- June 22, 5:45 PM EST to 9:00 PM EST
- Where
- Indiana County, 2.14 mi SSW of Shelocta to 1.86 mi SSW of Shelocta
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -79.310
Emergency management reported that a man drowned as he attempting to clean debris from an overflow pipe in a pond near his home on Sportsman Club Road when the kayak he was in flipped and his legs were pulled into the pipe. Water then continued to rise, submerging the individual.
Flash Flood, Indiana
- When
- June 22, 6:00 PM EST to 9:00 PM EST
- Where
- Indiana County, 1.81 mi NNE of West Lebanon to 1.89 mi N of West Lebanon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.625, -79.342
Local 911 reported a water rescue on Haggerty Lane.
Flash Flood, Indiana
- When
- June 22, 6:34 PM EST to 11:00 PM EST
- Where
- Indiana County, 1.4 mi ENE of Coral to 1.08 mi ESE of Chevy Chase Hgts
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.505, -79.144
Emergency management reported that US 119 was closed due to water over the roadway and that Brookside Dairy Farm on Old Route 56 was under water. Also, Two Lick Creek was reported out of it's banks.
Flood, Indiana
- When
- June 23, 2:00 AM EST to 7:00 AM EST
- Where
- Indiana County, 0.84 mi SW of Shelocta to West Lebanon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.661, -79.311
Several roads remain closed per the local broadcast media around Shelocta due to flooding. These include 422 between route 56 and Five Points Road, Rearick Road, Anthony Run Road, and Old Route 56.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
- Hail and Damaging Wind in South Dakota, June 22, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711651, 711652, 711724, 711720, 711718, 711723, 711725, 711722, 711719.